I was treated for Hep C in 2007to2008.Virial count was 900 6 weeks into treatment(Interferion and Riboviron) 8 weeks no viral count at all .I completed the 1 year program and at the end I developed pain in my feet.At years time developed uncontroled dizziness,in which Had brain MRI and was told that possible vaculitis was the problem.So thats three factors in that there is a big problem.Also I have had Sle as of 1991,which may also complate the problem. Please give me any feed back you can,even speculations. Thank you Vicki Laskoskie. E-mail add. is ***@****.
I have (or had) cryoglobulinemia which is fairly common for people with hep c, many do not know they have it because it can be asymptomatic. I also had vasculitis and peripheral neuropathy which led to the diagnosis of cryo. It sometimes resolves when a you are cured of HCV, but not always: I don't know if mine is gone yet, but the toes are still numb. I haven't had a return of the vasculitis for more then a year when I started treatment. You can read more about treatment and diagnosis if you follow the link below.
Good luck and welcome to the forum,
A large study by the MULTIVIRC group reported that 74% of patients with hepatitis C had at least one extrahepatic (outside the liver) manifestation. The most common conditions included essential mixed cryoglobulinemia (40%), arthralgia or joint pain (23%), paresthesia (17%), myalgia (15%), pruritus (15%), and sicca syndrome (11%).
This factsheet will discuss one of the most common conditions associated with hepatitis C called essential mixed cryoglobulinemia(EMC).
Cryoglobulinemia is a blood disorder that is caused by abnormal proteins in the blood called cryoglobulins that precipitate or clump together when blood is chilled and then dissolve when rewarmed. These proteins can be deposited in small and medium-sized blood vessels which can lead to restricted blood flow to joints, muscles, and organs.
The cause of cryoglobulinemia is not completely understood, but it is thought to be an autoimmune disorder (caused by the body’s immune system producing antibodies that attack healthy cells). The term frequently used is essential mixed cryoglobulinemia because the exact cause in unknown. There are three types of cryoglobulinemia—type I, type II and type III. Type 1 does not have rheumatoid factor activity whereas type II and III have rheumatoid factor activity. Rheumatoid factor is an antibody found in the blood of people afflicted with rheumatoid arthritis (a chronic autoimmune disease characterized by inflammation of the joints).
HCV and Cryoglobulinemia
The direct relationship between HCV and cryoglobulinemia has not been established but it is believed that the hepatitis C virus attaches itself to B lymphocyte cells, which causes the immune system to produce autoantibodies.
The high prevalence of HCV in people with cryoglobulinemia leads us to believe that there is a direct link between HCV and cryoglobulinemia. In fact, one study found that 95% of patients with cryoglobulinemia had evidence of the hepatitis C virus or HCV antibodies. Cryoglobulinemia is also associated with hepatitis B infection and other liver disorders, but to a much lesser extent. Factors that strongly correlate with an increased risk for HCV-related cryoglobulinemia include the presence cirrhosis, HCV infection over many years or decades, and female gender.
In people with hepatitis C only about 10% of people with cryoglobulinemia show signs or symptoms of this condition. The other 90% of people with HCV and cryoglobulinemia have no symptoms or any of the blood or organ disorders associated with the condition.
The people with symptomatic hepatitis C-related cryoglobulinemia can have ongoing problems that can cause many symptoms and disorders. The most common symptoms and disorders associated with the condition include:
• Vasculitis: inflammation of the small blood vessels of the skin, kidneys, gastrointestinal tract and other organs of the body. It can also cause red or purple blotching skin (especially on the lower extremities of the body), rashes, sores, and ulcers
• Renal (kidney) disease: caused by the deposition of proteins in the kidney. Symptoms include blood and proteins in the urine
• Arthralgias and arthritis: pain and/or inflammation in the joints • Itching: mild to severe • Fatigue: mild to severe • Pain: mild to severe
• Lymph node enlargement: swollen gland-like tissue in the lymphatic vessels containing cells that become lymphocytes (white blood cells)
• Peripheral neuropathy: numbness and tingling in the hands, legs and feet that is due to decreased blood and/or inflammation of the peripheral nerves.
• Stomach pain
• Bleeding disorders: internal bleeding and abnormal blood clot formations
In my case the was a symptom of cryoglobulinemia which is often associated with HCV. If HCV is the underlying cause of the cryo and vasculitis then it often goes away when a person SVRs.
For me the vasculitis showed itself in the form of red or dots and blotches on the lower extremities from the waste down that came and went over a couple of years. It looked like pooled blood under the skin and was not raised at all. Vasculitis was diagnosed with a biopsy and cryo was diagnosed with a blood test.
My hepatologist told me after the cryo was diagnosed that this was dangerous and I should treat right away before the vasculitis went to my brain (as it seemed to have with liverdrama) or my kidneys. In either case it has the potential to be fatal.
The blood test for cryo has to be handled at a lab (usually at a major university hospital) that understands how to handle the blood which needs to go into warmed test tubes. Some labs will offer the test but do not handle the blood properly.
I hadsome of these systems while I was hep free,during the one going interferion,now i have had tinglin @ first,but then later I couldn't walk my feet hurt so bad,well that got better in 2009,a whole year after treatment.I was treated with steroids for 2 years. that didnt help at all and 1 day that pain disappered.I thought yeah;but then I got this rash on my arms and upper arms,and this was after steroid treatment.Mine are raised bumps dry and rough.But none on my lower body.And last but not least,I started having dizziness,not just gettin' up and down but my whole body. Now I cant do a flippin' thing about it.I did have a MRI.they sed that there were signs of bad migrains in and on my brain????? I had bad headache on 1 side of my head in2005 and 6,Debilitating head throbbing. So I had a MRI in 2006.No sighns.If it wasnt 4 these bright lights in my eyes,they last anywhere fron 3 to 30 mins each.walking off ballance running into things.I just wan an explanation in 3rd grade English.HCV has nothing I can tie this to until I get more results.They said my viens were closing up,Dont know if is dangerous or not. .
I have been tested for cryo and I do not have it. I do now have peripheral neuropathy in my hands and my feet. I found out about it because I keep breaking my toes because I keep stumbling over them. So I went to a neurologist thinking maybe I had some neurological problem of an auto-immune nature, and it turned out to be neuropathy. He says, from the interferon. I also have memory, vision and hearing problems - my family does have some genetic hearing loss though, so it's hard to sort that out.
I also wonder if the memory issues could be just from hypoxia though, I was so anemic for so long. I also get hives now and my skin is much more fragile than before the chemo. But otherwise, I feel quite good. lol (even though I know that it sounds kind of bad).
Yes I have positive markers because of Idiopathic thrombocytopenia purpura,and SLE Lupus.They was not worried about IFN because I've lived with ITP for so long,in other words I know how to live with extremly low Platelets. 40 / 50 thousand. I still have positive markers also because of RA. My appt. with Nurologist is Sept.I know right,such a long time to wate. You've given me some good ?'s to ask.I thought IFN was bad,atleast I could walk and drive. Will it ever end? Not for me.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.